There is now ample evidence to show that low cholesterol (TC) per se is linked to a range of adverse side-effects including an increase in the incidence of violent deaths and suicide. A meta-analysis found that observational studies (including cohort, case–control, and cross-sectional studies) consistently showed increased violent death and violent behaviours in persons with low TC levels. Some meta-analyses of randomized trials found excess violent deaths in men without heart disease who were receiving cholesterol-lowering therapy. Experimental studies showed increased violent behaviours in monkeys assigned to low-cholesterol diets. Human and animal research indicates that low or lowered TC levels may reduce central serotonin activity, which in turn is causally linked to violent behaviour. Many trials support a significant relation between low or lowered TC levels and violence (1).

In 1990, Muldoon conducted a review of 6 different trials to study the effect of cholesterol-lowering (2). These involved 24,847 men whose mean age was 47.5 years. The follow-up period consisted of 119,000 person-years and 1,147 deaths. It was confirmed that deaths from heart disease did decrease as the TC was lowered but deaths from other causes increased so that the all-cause mortality was not altered. Although there were 28 fewer deaths from CHD there were actually 29 more deaths from suicides and murder.

The realities of the violent behaviour that can arise as a result of the use of cholesterol-lowering drugs are illustrated vividly by case studies(3).

Here a few examples:

  • A 63-year-old single man was prescribed statins on five separate occasions over 5 years. Each time the statins were discontinued after a maximum of 5 months because of adverse effects which included significant irritability. All symptoms resolved when the therapy ceased. On the last treatment with statins within 2 weeks he noted extreme irritability, violence, and anger (similar to but more extreme than in prior statin usages), citing as his chief complaint:

I wanted to kill someone”.

The episodes worsened with statin use over the ensuing week. On several occasions he awoke with rage,

‘uncontrollable pent up tension’ and a desire ‘to kill someone’ and ‘smash things’. He damaged property, and stated that he believes had he been married he would be a widower. He stated that these behaviours constituted a marked departure from his usual personality, which he reports is even-tempered and mild. He had no prior history of aggression. After 3 weeks on the statin, he advised his doctor of his perceived marked personality change with the desire to kill. He was instructed to discontinue statin immediately. Anger, irritability and homicidal impulses were resolved completely within 2 days.

  • A 46-year-old female experienced extreme irritability while taking a statin for 9 months. She was very ‘short’ with her husband, and when responding to his requests that she speak louder or repeat herself she would ‘blow up’ at him. She states she treated her husband very badly. This reportedly contrasted with her normal even-tempered personality, in which only major complications bothered her. ‘Suddenly any minor inconvenience made me mad instantly. I wasn’t a nice person at all.’ She identified a new physician, who discontinued the statin immediately. The irritability dissipated progressively from the time of discontinuation and by the sixth week, she noticed it had gone.
  • A 59-year-old man who was on statin therapy became angry and ‘explosive’ with people, developing ‘road rage’ and becoming angry with his family. Following one road rage instance that led him to return home without reaching his destination, he kept his family away, stating ‘if someone had said something to me I would have put them in the hospital’. His wife states she became ‘afraid to be around him’ noting he became ‘violent for no reason,’ and had, in the time on the drug (totalling 3 years) ‘become a completely different person,’ with violent episodes increasingly frequent and severe. He discontinued driving due to road rage, but still had angry episodes directed at other drivers while a passenger. The study physician was approached by patient and wife about the major personality change with timing of study participation. The physician reportedly stated the problems could not be related to his particular statin(atorvastatin) noting that others in the study had not reported similar problems. The patient became very angry and persisted in extreme anger after returning home. His wife states ‘he turned into a raging person, even when nothing provoked him.’ He discontinued atorvastatin. The anger dissipated over 2 weeks at which point he was back to his normal temperament. He states that while on atorvastatin, ‘I was very angry around people, even loved ones. I wasn’t like that before atorvastatin?…?I was very hard on everyone, especially my wife’

 

The case studies may be relatively uncommon. However there is widespread underreporting of the side-effects of those described here. Some estimates suggest that less than 1% are actually reported. In many cases the failure to recognise the possibility that the statin may be cause of the violent behaviour means no action is taken and so it continues.

Even if the risks of this type of behaviour change are relatively small, physicians and their patients really do need to be aware of the possibilities when deciding if statin therapy is being considered.

 

REFERENCES

 

  1. B A Golomb(1998) Annals of Internal Medicine 128 (6) pp478-487
  2. M F Muldoon (1990). British Medical Journal 301 (11 August) pp 309-314
  3. B A Golomb(2004) Quarterly Journal of Medicine 97 (4) pp 229-235